Iowa, 2007

Flash Flood and Flooding in Iowa, May 6 to 15, 2007

May 6 to 15, 2007 · NWS OAX · 11 events in 7 counties and zones

Rainfall of 4 to 8 inches fell over much of eastern Nebraska and southwest Iowa over the weekend of May 4th, 5th and 6th, 2007. 04 at Oakland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.2 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Rainfall of 4 to 8 inches fell over much of eastern Nebraska and southwest Iowa over the weekend of May 4th, 5th and 6th, 2007. Besides causing localized flash flooding, the heavy rain also produced areas of prolonged river and creek flooding over the region.|Heavier 96 hour rain amounts ending Monday morning included...|Across eastern Nebraska...|7.46 inches at Omaha Eppley, 7.15 in Falls City, 6.91 at Bellevue, 5.03 in Syracuse, 4.94 at Auburn, 4.90 in Lincoln, 4.88 at Plattsmouth, 4.55 at Fairbury and 4.39 at the NWS in Valley.|Over western Iowa...|7.98 inches at Logan, 7.87 in Randolph, 7.52 in Shenandoah, 6.96 at Red Oak, 6.36 at Sidney, 6.32 in Onawa, 6.11 at Clarinda, 6.10 at Harlan and 6.04 at Oakland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:59 AM CST, 31 minutes earlier.

Area forecast discussion, May 6, 2:59 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 AM CDT SUN MAY 6 2007

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS HEAVY RAIN...FLASH FLOODING
POTENTIAL THROUGH MONDAY. LARGE SCALE MOTION REMAINS STAGNATE AS
BLOCKING PATTERN HOLDS THROUGH MID WEEK WITH DEEP UPPER LOW SITUATED
OVER THE ROCKIES ALLOWING SHORTWAVE ENERGY TO FLOW NORTHWARD ACROSS
THE REGION. STRONG SOUTHERLY LLVL JET WILL MAINTAIN MOISTURE
INFLUX INTO THE PLAINS THIS AFTERNOON AHEAD OF A DRY LINE/SFC
BOUNDARY FROM THE CENTRAL DAKOTAS TO ABOUT WESTERN KANSAS. THE
BOUNDARY SHOULD BEGIN MIGRATING EASTWARD THIS AFTERNOON AND REACH THE
WESTERN PERIPHERY OF THE CWA TONIGHT. MOISTURE CONVERGENCE ALONG THE
BOUNDARY COUPLED WITH FAVORABLE JET POSITIONING AND PASSING IMPULSES
SHOULD MAINTAIN DECENT UVV...ENHANCING POTENTIAL FOR EXCESSIVE
RAINFALL AMOUNTS LEADING TO FLASH FLOODING OVER THE CWA THROUGH
MONDAY MORNING. LATEST HPC GUIDANCE SUGGESTING RAINFALL TOTALS IN
EXCESS OF FIVE INCHES QUITE POSSIBLE. HPC SUGGESTING A BREAK IN THE
ACTION TUESDAY WITH THE BOUNDARY GETTING HUNG UP FROM ABOUT THE OK
PANHANDLE TO NORTHERN MO...THEN SLOWLY MOVING NORTH AND CROSSING
BACK INTO THE SOUTHERN CWA EARLY WEDNESDAY MORNING. QUITE A LARGE
DISCREPANCY SEEN WITH SURFACE FEATURES DURING THIS TIME BETWEEN THE
NAM AND GFS. THIS ALONG WITH PASSING IMPULSES UPPER JET OVERHEAD...
FEEL COMPELLED TO MAINTAIN POPS THROUGH WEDNESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

DEE
Hazardous weather outlook, May 6, 12:03 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
103 AM CDT SUN MAY 6 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
103 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT FOR EASTERN NEBRASKA AND PARTS OF
SOUTHWEST IOWA UNTIL 4 AM CDT.  ISOLATED TORNADOES ALONG
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE EARLY
THIS MORNING EAST OF A SIOUX CITY TO FAIRBURY LINE.  A
LINE OF SEVERE THUNDERSTORMS OVER NORTHERN KANSAS HAS
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES
THROUGH EARLY MORNING.

FLOODING IS POSSIBLE TONIGHT WITH THESE STORMS. RAINFALL OF ONE TO
TWO INCHES PER HOUR ARE POSSIBLE IN THE STORMS.

ON SUNDAY...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES ARE POSSIBLE.  THE ATMOSPHERE WILL REMAIN VERY MOIST
AND UNSTABLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST MONDAY
MORNING. SEVERE THUNDERSTORMS WITH LARGE HAIL OR TORNADOES WILL
AGAIN BE POSSIBLE ON SUNDAY EVENING...WITH HEAVY RAIN
PRODUCING LOCALIZED FLOODING.

THERE IS AT LEAST A SLIGHT CHANCE FOR MORE THUNDERSTORMS THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH SUNDAY EVENING.

SMITH

In the hours before

Local storm report, May 6, 12:58 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLOOD            4 W BROCK               40.48N 96.04W
05/06/2007                   NEMAHA             NE   EMERGENCY MNGR

            WATER OVER ROADS CROSSING HWY 105 IN LOW AREAS. 4 INCHES
            OF RAIN REPORTED 1/2 MI WEST OF BROCK.

&&

JP
Local storm report, May 6, 12:59 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
159 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      N DILLER                40.11N 96.94W
05/06/2007                   JEFFERSON          NE   EMERGENCY MNGR

            8 INCHES OF WATER FLOWING ACROSS HWY 103.

&&

JP
Local storm report, May 6, 1:00 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLOOD            ARLINGTON               41.45N 96.36W
05/06/2007                   WASHINGTON         NE   LAW ENFORCEMENT

            BELL CREEK OUT OF BANKS.

&&

JP
Local storm report, May 6, 1:21 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
221 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
05/06/2007  M0.00 INCH       MILLS              IA   CO-OP OBSERVER

            2.0 INCHES SINCE 730 PM

&&

JP
Local storm report, May 6, 2:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
309 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND GST     ESE TEKAMAH             41.78N 96.22W
05/05/2007  M75.00 MPH       BURT               NE   ASOS

0945 AM     TSTM WND GST     3 ESE TEKAMAH           41.76N 96.17W
05/05/2007  E60.00 MPH       BURT               NE   PUBLIC

            4 INCH DIAMETER TREE LIMBS DOWN.

1015 AM     FLASH FLOOD      ARLINGTON               41.45N 96.36W
05/05/2007                   WASHINGTON         NE   EMERGENCY MNGR

            2.6 INCHES OF RAIN FELL IN AN HOUR CAUSING BROWN CREEK TO
            SPILL OUT OF ITS BANKS. BELL CREEK IS BANKFUL.

1057 AM     HAIL             2 W RODNEY              42.20N 95.99W
05/05/2007  E0.75 INCH       MONONA             IA   PUBLIC

1103 AM     HEAVY RAIN       MONDAMIN                41.71N 96.02W
05/05/2007  M1.70 INCH       HARRISON           IA   PUBLIC

            RAIN FELL IN 20 MINUTES.

1144 AM     HAIL             4 ESE ST. EDWARD        41.55N 97.79W
05/05/2007  E1.75 INCH       PLATTE             NE   PUBLIC

1155 AM     HAIL             5 W NEWMAN GROVE        41.75N 97.87W
05/05/2007  E0.25 INCH       BOONE              NE   PUBLIC

1155 AM     HAIL             2 S BATTLE CREEK        41.97N 97.60W
05/05/2007  E0.88 INCH       MADISON            NE   TRAINED SPOTTER

1155 AM     HAIL             6 NE ALBION             41.75N 97.92W
05/05/2007  E0.75 INCH       BOONE              NE   PUBLIC

1242 PM     HAIL             2 S PIERCE              42.17N 97.53W
05/05/2007  E0.88 INCH       PIERCE             NE   TRAINED SPOTTER

0120 PM     HAIL             CROFTON                 42.73N 97.50W
05/05/2007  M1.00 INCH       KNOX               NE   CO-OP OBSERVER

0122 PM     HAIL             7 NW FORDYCE            42.77N 97.46W
05/05/2007  M1.00 INCH       CEDAR              NE   PUBLIC

0246 PM     HAIL             2 SE CEDAR RAPIDS       41.54N 98.12W
05/05/2007  E0.75 INCH       BOONE              NE   PUBLIC

0252 PM     HAIL             4 N CEDAR RAPIDS        41.62N 98.15W
05/05/2007  E0.88 INCH       BOONE              NE   EMERGENCY MNGR

0300 PM     HAIL             7 NE ALBION             41.76N 97.91W
05/05/2007  E0.88 INCH       BOONE              NE   PUBLIC

0342 PM     TSTM WND DMG     3 SW CENTER             42.58N 97.92W
05/05/2007                   KNOX               NE   PUBLIC

            4 INCH DIAMETER TREE LIMBS DOWN.

0348 PM     TORNADO          4 ESE NIOBRARA          42.73N 97.96W
05/05/2007                   KNOX               NE   LAW ENFORCEMENT

0404 PM     TORNADO          SANTEE                  42.84N 97.85W
05/05/2007                   KNOX               NE   LAW ENFORCEMENT

0449 PM     HAIL             1 W TOBIAS              40.42N 97.36W
05/05/2007  E1.00 INCH       SALINE             NE   TRAINED SPOTTER

0458 PM     HAIL             WESTERN                 40.39N 97.20W
05/05/2007  E0.75 INCH       SALINE             NE   EMERGENCY MNGR

0510 PM     HAIL             1 W WAUSA               42.50N 97.56W
05/05/2007  E1.75 INCH       KNOX               NE   LAW ENFORCEMENT

0511 PM     HAIL             5 S DORCHESTER          40.58N 97.11W
05/05/2007  E0.75 INCH       SALINE             NE   TRAINED SPOTTER

0511 PM     HAIL             11 W WILBER             40.48N 97.17W
05/05/2007  E1.00 INCH       SALINE             NE   TRAINED SPOTTER

0518 PM     HAIL             5 S CROFTON             42.66N 97.50W
05/05/2007  E1.00 INCH       KNOX               NE   CO-OP OBSERVER

0524 PM     TORNADO          1 N BLOOMFIELD          42.61N 97.65W
05/05/2007                   KNOX               NE   PUBLIC

0527 PM     HAIL             BLOOMFIELD              42.60N 97.65W
05/05/2007  M4.25 INCH       KNOX               NE   CO-OP OBSERVER

            HAIL UP TO SOFTBALL SIZE.

0528 PM     TORNADO          2 S CROFTON             42.70N 97.50W
05/05/2007                   KNOX               NE   EMERGENCY MNGR

0545 PM     HAIL             DENTON                  40.74N 96.84W
05/05/2007  E1.25 INCH       LANCASTER          NE   EMERGENCY MNGR

0550 PM     HAIL             MALCOLM                 40.91N 96.87W
05/05/2007  E1.25 INCH       LANCASTER          NE   EMERGENCY MNGR

0550 PM     TORNADO          8 N CROFTON             42.85N 97.50W
05/05/2007                   KNOX               NE   TRAINED SPOTTER

            TWO TORNADOES CROSSING LEWIS AND CLARK LAKE WEST OF
            GAVINS POINT DAM. SPOTTER REPORT VIA EMERGENCY
            MANAGEMENT.

0553 PM     TSTM WND DMG     9 NW CROFTON            42.82N 97.62W
05/05/2007                   KNOX               NE   EMERGENCY MNGR

            WIND DAMAGE AT WEIGAND MARINA. SEVERAL MOTOR HOMES
            OVERTURNED. POSSIBLE TORNADO. UNKNOWN INJURIES. POSSIBLE
            TORNADO. INFO VIA CEDAR COUNTY EM.

0555 PM     HAIL             RAYMOND                 40.96N 96.78W
05/05/2007  E1.25 INCH       LANCASTER          NE   EMERGENCY MNGR

0605 PM     HEAVY RAIN       CRETE                   40.63N 96.96W
05/05/2007  M0.00 INCH       SALINE             NE   TRAINED SPOTTER

            2.85 INCHES OF RAIN. ALSO 2.75 INCHES AT DORCHESTER.
            STREET FLOODING IN CRETE AND DORCHESTER.

0605 PM     HEAVY RAIN       DORCHESTER              40.65N 97.11W
05/05/2007  E0.00 INCH       SALINE             NE   TRAINED SPOTTER

            STREET FLOODING IN DORCHESTER.

0617 PM     HEAVY RAIN       2 NW LINCOLN            40.84N 96.72W
05/05/2007  E0.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            HEAVY RAIN. WATER COVERED THE ROAD. ROAD IMPASSIBLE.

0645 PM     HAIL             THURMAN                 40.82N 95.75W
05/05/2007  E0.88 INCH       FREMONT            IA   FIRE DEPT/RESCUE

0649 PM     FLASH FLOOD      WAHOO                   41.22N 96.62W
05/05/2007                   SAUNDERS           NE   LAW ENFORCEMENT

            RAILROAD TRACKS AND BALLFIELD FLOODED

0655 PM     FLASH FLOOD      LINCOLN                 40.82N 96.69W
05/05/2007                   LANCASTER          NE   EMERGENCY MNGR

            URBAND FLOODING DUE TO 3 INCHES OF RAIN SINCE 530 PM

0700 PM     HAIL             WESTON                  41.19N 96.74W
05/05/2007  E0.75 INCH       SAUNDERS           NE   LAW ENFORCEMENT

0709 PM     TORNADO          5 S GLENWOOD            40.98N 95.74W
05/05/2007                   MILLS              IA   TRAINED SPOTTER

            MOVING NORTHEAST

0716 PM     TORNADO          1 S GLENWOOD            41.03N 95.74W
05/05/2007                   MILLS              IA   TRAINED SPOTTER

            NEAR HWY34 AND PACIFIC JCT RD...NEAR SEWER PLANT

0723 PM     HAIL             1 E CEDAR BLUFFS        41.40N 96.59W
05/05/2007  E0.88 INCH       SAUNDERS           NE   TRAINED SPOTTER

0730 PM     HAIL             FREMONT                 41.44N 96.49W
05/05/2007  E1.00 INCH       DODGE              NE   NWS EMPLOYEE

0737 PM     HAIL             1 N FREMONT             41.46N 96.49W
05/05/2007  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

0750 PM     TORNADO          3 N FARRAGUT            40.76N 95.48W
05/05/2007                   FREMONT            IA   TRAINED SPOTTER

0759 PM     TORNADO          IMOGENE                 40.88N 95.43W
05/05/2007                   FREMONT            IA   TRAINED SPOTTER

0800 PM     HAIL             3 NW LITTLE SIOUX       41.84N 96.07W
05/05/2007  E0.88 INCH       HARRISON           IA   CO-OP OBSERVER

0801 PM     TORNADO          IMOGENE                 40.88N 95.43W
05/05/2007                   FREMONT            IA   TRAINED SPOTTER

            HWY59 AND 130TH ST...HEADING NORTH

0803 PM     HAIL             TEKAMAH                 41.78N 96.22W
05/05/2007  E0.75 INCH       BURT               NE   LAW ENFORCEMENT

0811 PM     TSTM WND DMG     2 NE IMOGENE            40.90N 95.40W
05/05/2007                   FREMONT            IA   TRAINED SPOTTER

            METAL FARM BUILDING STREWN ABOUT AREA AND ROADWAY. MILLS
            AND FREMONT COUNTY LINE...1/4 MILE WEST OF HWY59

0820 PM     HAIL             4 N BLENCOE             41.99N 96.08W
05/05/2007  E1.00 INCH       MONONA             IA   LAW ENFORCEMENT

0830 PM     FLASH FLOOD      2 N TEKAMAH             41.81N 96.22W
05/05/2007                   BURT               NE   LAW ENFORCEMENT

            WATER RUNNING ACROSS HWY75

0844 PM     TORNADO          4 E HENDERSON           41.14N 95.35W
05/05/2007                   MONTGOMERY         IA   FIRE DEPT/RESCUE

            TREES DOWN

0847 PM     TSTM WND DMG     6 E HENDERSON           41.14N 95.32W
05/05/2007                   MONTGOMERY         IA   TRAINED SPOTTER

            2 MILES SOUTH OF POTTAWATTAMIE COUNTY LINE AND 3 EAST OF
            THE MILLS COUNTY LINE. ROOF TORN OFF OF A HOUSE.

0850 PM     TORNADO          10 SE MACEDONIA         41.09N 95.29W
05/05/2007                   MONTGOMERY         IA   LAW ENFORCEMENT

            APPLEWOOD ROAD AND 440 ST HEADING NORTH. ROOF TORN OFF A
            BUILDING.

0852 PM     TORNADO          4 E CARSON              41.24N 95.34W
05/05/2007                   POTTAWATTAMIE      IA   TRAINED SPOTTER

            M37 AND APPLEWOOD

0909 PM     HAIL             7 E OAKLAND             41.31N 95.26W
05/05/2007  E0.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

0915 PM     FLASH FLOOD      ONAWA                   42.03N 96.09W
05/05/2007                   MONONA             IA   LAW ENFORCEMENT

            WIDESPREAD STEET FLOODING

1018 PM     HAIL             NEBRASKA CITY           40.68N 95.86W
05/05/2007  E1.00 INCH       OTOE               NE   LAW ENFORCEMENT

1022 PM     HAIL             COUNCIL BLUFFS          41.24N 95.86W
05/05/2007  E0.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

1110 PM     HAIL             6 S NEBRASKA CITY       40.59N 95.86W
05/05/2007  E1.00 INCH       OTOE               NE   LAW ENFORCEMENT

1128 PM     FLASH FLOOD      MISSOURI VALLEY         41.56N 95.90W
05/05/2007                   HARRISON           IA   LAW ENFORCEMENT

            HWY30 AND COUNTY ROAD F66

1128 PM     HAIL             OMAHA                   41.26N 96.01W
05/05/2007  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            I80 AND 84TH STREET

0130 AM     TSTM WND GST     DILLER                  40.11N 96.94W
05/06/2007  E60.00 MPH       JEFFERSON          NE   EMERGENCY MNGR

0150 AM     FLASH FLOOD      N DILLER                40.11N 96.94W
05/06/2007                   JEFFERSON          NE   EMERGENCY MNGR

            8 INCHES OF WATER FLOWING ACROSS HWY 103.

0152 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
05/06/2007  M0.00 INCH       MILLS              IA   CO-OP OBSERVER

            2.0 INCHES SINCE 730 PM

0152 AM     FLOOD            ARLINGTON               41.45N 96.36W
05/06/2007                   WASHINGTON         NE   LAW ENFORCEMENT

            BELL CREEK OUT OF BANKS.

0155 AM     FLOOD            4 W BROCK               40.48N 96.04W
05/06/2007                   NEMAHA             NE   EMERGENCY MNGR

            WATER OVER ROADS CROSSING HWY 105 IN LOW AREAS. 4 INCHES
            OF RAIN REPORTED 1/2 MI WEST OF BROCK.

&&

JP
Local storm report, May 6, 2:23 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
323 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
05/06/2007  E3.70 INCH       MILLS              IA   CO-OP OBSERVER

&&

JP

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

10 flood, 1 flash flood. Local standard time, as filed.

Flood, Fremont

When
May 6, 3:30 AM CST to May 8, 8:30 PM CST
Where
Fremont County, 2 mi NNW of Randolph to 3 mi NE of Hamburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.897, -95.585

Heavy rainfall over the weekend of May 4th through the 6th, caused the West Nishnabotna River to flood across Fremont county. The West Nishnabotna River at Randolph crested a little over 24 feet for around 10 hours from a little after midnight until late morning on the 7th. Flood stage is 19 feet. The river at Randolph first crossed flood stage around 330 am cdt on the 6th and didn't drop below flood stage until the evening on the 8th.|The flooding affected farmland and many county roads in the area.

Flood, Fremont

When
May 6, 4:15 AM CST to May 15, 6:15 AM CST
Where
Fremont County, 3 mi NE of Riverton to 1 mi SE of Hamburg
Cause
Heavy Rain
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
40.711, -95.530

Heavy rainfall over the weekend of May 4th through the 6th, caused the Nishnabotna River to flood across Fremont county. The Nishnabotna River at Hamburg reached a prolonged crest of around 32.4 feet between 715 pm and 1145 pm on May 8th. Flood stage is 23 feet. The river at Hamburg first crossed flood stage around 6 am CDT on May 6th and didn't drop below flood stage until around 7 am on May 15th.|The flooding closed Interstate 29 for a while and an agricultural levee broke south of town sending significant amounts of water across agricultural bottom lands and county roads in the region early May 7th.|Flooding was also observed along the East Nishnabotna River northeast of Riverton to it's merger with the West Nishnabotna near Riverton where it forms the Nishnabotna that passes near Hamburg. Some home damage and county roads closures were reported in the area due to flood waters.

Flood, Harrison

When
May 6, 4:30 AM CST to May 15, 5:00 PM CST
Where
Harrison County, Missouri Vly to 1 mi SW of Missouri Vly
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.570, -95.900

A combination of water from Willow Creek due to a failed levee and high water from the Boyer River caused a prolonged period of extensive flooding in the southwest sections of the Missouri Valley area. The flooding was due to rainfall of 5 to nearly 8 inches that fell over the weekend of May 4th through the 6th. Logan reported nearly 8 inches from this event.|The area most affected was the southwest part of town, which sat below the bluffs where most of the town is located. At least 77 homes and 6 businesses were flooded and declared an almost complete loss. Many vehicles were also flooded or severely damaged. Interstate 29 was closed for a while near town, along with Highway 30 and other local roads. The high water continued in the area for over one week. It was estimated that road repair alone would cost several million dollars. Although homes in the higher sections of town escaped flood waters from the levee break, many sustained damage due to flooded basements, mudslides or basement walls caving in. The flooding prompted schools to be closed on Monday May 7th.

Flood, Montgomery

When
May 6, 4:45 AM CST to May 8, 9:30 AM CST
Where
Montgomery County, Elliott to 1 mi SW of Coburg
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.150, -95.170

Heavy rainfall over the weekend of May 4th through the 6th, caused the East Nishnabotna River to flood across Montgomery county. The flooding closed Highway 34 near Red Oak for a while on Monday May 7th. The East Nishnabotna River at Red Oak crested around 26.4 feet about 9 am cdt on May 7th. Flood stage is 18 feet. The river at Red Oak first crossed flood stage around 6 am cdt May 6th and didn't drop below flood stage until late morning on the 8th.|Besides the flood waters closing Highway 34 near Red Oak, Highway 48 around Elliott was also closed due to flooding. In addition, farmland and many county roads in the area were flooded from around Elliott through Red Oak and toward Coburg. It was estimated that damage to county roads alone amounted to $150,000.

Flood, Pottawattamie

When
May 6, 5:00 AM CST to May 7, 12:00 PM CST
Where
Pottawattamie County, 2 mi NW of Avoca to 2 mi SW of Macedonia
Cause
Heavy Rain
Property damage
$1.6 million
Reported by
Official NWS Observations
Coordinates
41.500, -95.377

Heavy rainfall over the weekend of May 4th through the 6th, caused the West Nishnabotna River to flood across Pottawattamie county. The West Nishnabotna River at Hancock crested around 20.5 feet between 1130 pm and midnight May 6th. Flood stage is 14 feet. The river at Hancock first crossed flood stage around 6 am cdt May 6th and didn't drop below flood stage until around 1 pm cdt on the 7th. The flooding affected farmland and many county roads in the area from around Avoca through Hancock. Some homes were also damaged.

Flood, Page

When
May 6, 5:00 AM CST to May 8, 8:00 AM CST
Where
Page County, 7 mi NE of Shenandoah to Shenandoah
Cause
Heavy Rain
Property damage
$932,000
Reported by
Official NWS Observations
Coordinates
40.842, -95.275

Heavy rainfall over the weekend of May 4th through the 6th, caused the the East Nishnabotna River to flood around the Shenandoah area. Flood waters inundated 45 trailers and some vehicles near town and caused the closure of Highways 59, 48 and old Highway 2. Most if not all main east to west county roads across the county were closed due to flood waters. See Montgomery county for river levels of the East Nishnabotna River at Red Oak.|Flooding along the East Nishnabotna River, the Nodaway River and other smaller streams caused almost 1 million dollars worth of damage to county roads and bridges.

Flood, Mills

When
May 6, 5:00 AM CST to May 7, 12:00 PM CST
Where
Mills County, Henderson to 8 mi SW of Strahan
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.130, -95.450

Heavy rainfall over the weekend of May 4th through the 6th, caused the West Nishnabotna River and its tributaries to flood several county roads in Mills county prompting their closure. See Pottawattamie county for specifics of the West Nishnabotna River at Hancock.

Flood, Harrison

When
May 6, 9:00 AM CST to 5:00 PM CST
Where
Harrison County, Dunlap to Missouri Vly
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.850, -95.600

Rainfall of 5 to 8 inches fell over much of Harrison county over the weekend of May 4th through the 6th. Logan reported nearly 8 inches from this event. The heavy rain caused the Boyer River to flood on May 6th. The Boyer River at Logan reached a crest just above 21 feet around 115 pm cdt May 6th, flood stage is 19 feet. The river at Logan was above flood stage from 1000 am until around 6 pm on May 6th.

Flood, Page

When
May 6, 2:00 PM CST to 3:30 PM CST
Where
Page County, Clarinda to Braddyville
Cause
Heavy Rain
Property damage
$932,000
Reported by
Official NWS Observations
Coordinates
40.730, -95.030

Heavy rainfall over the weekend of May 4th through the 6th, caused the Nodaway River to briefly surpass it's 19 foot flood stage near Clarinda during the mid afternoon hours on May 6th. The river crested around 19.2 feet at 345 pm on the 6th. After falling a little below flood stage an hour later, the Nodaway River remained high for an additional 24 to 36 hours. Flood damage from the Nodaway River, the East Nishnabotna River and other small tributaries amounted to almost 1 million dollars.

Flood, Monona

When
May 6, 6:45 PM CST to May 8, 8:00 PM CST
Where
Monona County, 5 mi N of Turin to 11 mi S of Turin
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.092, -95.970

Heavy rainfall of 5 to 7 inches over the weekend of May 4th through the 6th, Onawa reported 6.32 inches from this event, caused the Little Sioux River to flood from May 6th through the 8th. The Little Sioux River near Turin reached a crest of just under 23 feet around 1115 am cdt on May 7th, flood stage is 20 feet. The river near Turin was above flood stage from 745 pm on the 6th until 9 pm on the 8th.

Flash Flood, Montgomery

When
May 7, 12:00 AM CST to 4:00 AM CST
Where
Montgomery County, Red Oak
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Newspaper
Coordinates
41.020, -95.230

Heavy rain for the second consecutive night caused flash flooding along Red Oak Creek in Red Oak as the creek backed up because of high flows on the East Nishnabotna River. Authorities attempted to evacuate nearly 1,600 people, beginning around 300 am local time, although not every attempt was successful. The water caused extensive damage to many basements in town, but no serious injuries were reported. In total an estimated 50 homes were damaged by flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21957, 21966, 22098, 21955, 21960, 22253, 22254, 22097, 21952, 22100, 21949.